Kansas, 2011

Hail and Damaging Winds in Kansas, April 3, 2011

April 3, 2011 · NWS TOP · 88 events in 14 counties and zones

During the day on Sunday, temperatures warmed to record highs across northeast Kansas before a powerful storm system moved through Sunday afternoon and evening. Several locations reported hail up to 2 inches in diameter and winds of 70-80 mph with a few reports of structural damage due to straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
88

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the day on Sunday, temperatures warmed to record highs across northeast Kansas before a powerful storm system moved through Sunday afternoon and evening. Several locations reported hail up to 2 inches in diameter and winds of 70-80 mph with a few reports of structural damage due to straight line winds. Thunderstorms initiated late in the day behind a sharp cold front and quickly went severe. A well formed gustnado developed along the frontal boundary and rear flank boundary intersection near Williamstown on Highway 24. NWS survey crew identified areas of enhanced wind damage from a well formed gustnado in Williamstown. Two center pivot irrigations were flipped over, a large outdoor shed was destroyed and several tree limbs were snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 3, 1:46 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 3, 1:46 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT SUN APR 3 2011

.DISCUSSION...

THE ATMOSPHERE CONTINUES TO EVOLVE AS THE PREVIOUS FORECAST
ANTICIPATED. SURFACE DEWPOINTS IN THE UPPER 50S TO LOW 60S HAVE
ADVECTED INTO EAST CENTRAL KANSAS WITH THE LATEST OBJECTIVE ANALYSIS
SHOWING BETWEEN AROUND 3000 J/KG OF CAPE. ANALYSIS ALSO SHOWS A
SUBSTANTIAL CAP STILL OVER THE WARM SECTOR WITH ANYWHERE FROM 100 TO
200 J/KG OF CONVECTIVE INHIBITION LEFT TO OVERCOME. THE
HRRR/NAM/RUC13 GUIDANCE HAS BEEN POINTING TOWARDS AN AREA OF
ENHANCED MOISTURE CONVERGENCE ALONG THE FRONT NEAR SHAWNEE COUNTY
RIGHT AROUND 7 PM. CURRENT THINKING IS THAT A FEW ISOLATED STORMS
MAY DEVELOP ALONG OR JUST NORTH OF THE FRONT EARLY THIS EVENING.
THESE STORMS WOULD INITIALLY MOVE TO THE EAST AT AROUND 40 MPH...AND
MAY HAVE AN ISOLATED TORNADO POTENTIAL. THE GREATER SEVERE WEATHER
THREAT SHOULD OCCUR AS STORMS FORM INTO A QLCS ALONG THE FRONT AND
MOVE SOUTH ACROSS EAST CENTRAL KS. LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THE STORMS GIVEN THE INSTABILITY AND DEEP LAYER SHEAR.
THINK THAT STORMS WILL EXIT TO THE SOUTH OF THE FORECAST AREA WITH
THE COLD FRONT AROUND OR SHORTLY AFTER MIDNIGHT.

STRONG COLD AIR ADVECTION IS SET TO TAKE OVER BEHIND THE COLD FRONT.
TEMPS ACROSS WESTERN NEB HAVE BEEN STEADILY DROPPING FROM THE UPPER
40S INTO THE MIDDLE 30S THIS AFTERNOON. WITH A STRONG PRESSURE
GRADIENT KEEPING NORTHWEST WINDS IN THE 15 TO 25 MPH RANGE...THE COLD
AIR SHOULD NOT HAVE MUCH OF A PROBLEM MOVING SOUTHEAST. HAVE LOWS IN
THE UPPER 30S TO LOWER 40S. FOR HIGHS MODELS MIX THE BOUNDARY LAYER
ALL THE WAY TO 750 MB. THIS WOULD YIELD LOWER 50S FOR HIGHS WITH
COLD AIR ADVECTING INTO THE AREA THROUGH THE MORNING. THESE TEMPS
ARE PRETTY CLOSE TO GUIDANCE SO HAVE NOT STRAYED TO FAR FROM THAT.

WOLTERS

TUESDAY-THURSDAY: WITH HIGH PRESSURE AND CLEAR SKIES EXPECTED
TUESDAY MORNING...A COOL START TO TUESDAY IS ANTICIPATED WITH LOW
TEMPERATURES IN THE LOWER 30S. SURFACE WINDS WILL RAPIDLY BACK TO
THE SOUTHWEST BY MID MORNING AS THE SURFACE HIGH PRESSURE AXIS MOVES
TO THE SOUTH AND EAST OF THE CWA AND A LEE TROUGH FORMS ACROSS THE
HIGH PLAINS. TEMPERATURES WILL REBOUND INTO THE MIDDLE 60S TO NEAR
70 DURING THE AFTERNOON. AN UPPER DISTURBANCE OVER THE NORTHERN
PLAINS WILL SLIDE A WEAK COLD FRONT THROUGH THE REGION ON
WED...CLEARING MOST OF THE CWA BY MIDDAY WEDNESDAY. SLIGHTLY WARMER
READINGS WILL BE FOUND TO THE SOUTH OF THE BOUNDARY...WITH MIDDLE
60S IN NC KS TO NEAR 70 IN EC KS. THIS BOUNDARY WILL STALL JUST
SOUTH OF THE CWA...DELINEATING DEEPER MOISTURE AND SLIGHTLY WARMER
READINGS BY WEDNESDAY NIGHT. MODEL CONSENSUS HAS IMPROVED WITH
RESPECT TO PLACEMENT/TIMING IN BRINGING AN UPPER DISTURBANCE FROM
THE SOUTHWESTERN US EJECTING NORTHEASTWARD AND PHASING WITH THE
EVOLVING AMPLIFYING LONGWAVE TROUGH OVER THE WESTERN US ON THU. THIS
INITIAL DISTURBANCE WILL MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY
AFTERNOON. IN RESPONSE...THE SURFACE BOUNDARY WILL MOVE NORTH AS A
WARM FRONT...RETURNING THE WARM SECTOR BACK INTO THE CWA. THE END
RESULT WILL BE INCREASING CHANCES FOR THUNDERSTORMS DURING THE
THURSDAY TIME FRAME ACROSS THE ENTIRE AREA.

FRIDAY-SUNDAY: A COLD FRONT MOVES THROUGH THE CWA AS THE UPPER
ENERGY PASSES THROUGH THU NIGHT. THE WARM SECTOR IS INITIALLY
SHUNNED TO THE SOUTH OF THE AREA...AND HOW QUICKLY IT RETURNS
REMAINS UNCERTAIN DUE TO MODEL DIFFERENCES. A NOTABLE WESTERN TROUGH
IS FORECAST TO APPROACH THE HIGH PLAINS SATURDAY INTO SUNDAY. THERE
REMAINS UNCERTAINTY TO THE EXACT UPPER TROUGH PLACEMENT AND
ORIENTATION...WHICH PLAYS A ROLE IN LOCATION OF KEY SURFACE
FEATURES. OVERALL SYNOPTIC SETUP SUGGESTS INCREASING LIKELIHOOD OF
THUNDERSTORMS...FIRST ALONG/NORTH OF RETURNING WARM FRONT ON FRIDAY
NIGHT/EARLY SAT...THEN IN ADVANCE OF THE MAIN WAVE ON
SATURDAY/SUNDAY. COULD CERTAINLY SEE SOME OF THESE STORMS ON THE
STRONG TO SEVERE SIDE...ESPECIALLY IF THE PATTERN EVOLVES AS
CURRENTLY DEPICTED. BUT SIGNIFICANT UNCERTAINTY REMAINS WITH REGARDS
TO PROGRESSION/TRACK OF UPPER SYSTEM...WHICH PRECLUDES SPECIFICS
ATTM.

BLAIR

&&

.AVIATION...
THINK THAT THE CAP WILL HOLD LONG ENOUGH FOR THE COLD FRONT TO MOVE
THROUGH MHK BEFORE STORMS DEVELOP. HOWEVER THE FRONT IS EXPECTED TO
BE IN THE VCNTY OF TOP AND FOE AS STORMS INITIATE. WENT AHEAD AND
INCLUDED A TEMPO FOR TS WHEN THE FRONT IS IN THE AREA AND STORM
INITIATION SHOULD OCCUR. OTHERWISE THE PRESSURE GRADIENT LOOKS TO
REMAIN FAIRLY TIGHT THROUGH THE OVERNIGHT HOURS WITH GUSTY NORTHWEST
WINDS LIKELY BEHIND THE FRONT. MODELS SHOW BROKEN CIGS MOVING IN
BEHIND THE FRONT. THERE IS SOME POTENTIAL FOR CIGS TO BRIEFLY FALL
BELOW 3 KFT...BUT OPTED TO REMAIN OPTIMISTIC AND CONTINUE WITH VFR
CIGS BEHIND THE FRONT.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ026-039-040-
054>056-058-059.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ020>022-
034>037.

&&
Hazardous weather outlook, Apr 3, 2:05 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN APR 3 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-042015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
305 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 6 AND 8 PM
GENERALLY WITHIN A 30 MILE CORRIDOR FROM COUNCIL GROVE TO
TOPEKA. INITIAL STORMS THAT FORM ARE EXPECTED TO MOVE TO THE EAST
AT ABOUT 40 MPH. HOWEVER THE STORMS SHOULD EVOLVE INTO A LINE OF
STORMS ALONG THE COLD FRONT...WITH THE ENTIRE COMPLEX OF STORMS
ADVANCING SOUTH ACROSS EAST CENTRAL KANSAS DURING THE EVENING
HOURS. THE THUNDERSTORMS SHOULD EXIT SOUTH OF THE AREA BETWEEN
MIDNIGHT AND 1 AM. THE MAIN HAZARDS EXPECTED WITH THE STORMS ARE
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WIND GUSTS OF
60 TO 70 MPH. THERE IS A SMALL PROBABILITY FOR AN ISOLATED TORNADO
INITIALLY WITH THE THUNDERSTORMS AS THEY DEVELOP.

A RED FLAG WARNING REMAINS IN EFFECT FOR AREAS ALONG AND SOUTHWEST
OF A CONCORDIA TO MANHATTAN TO COUNCIL GROVE LINE UNTIL 7 PM DUE
TO EXTREME FIRE DANGER. VERY HIGH FIRE DANGER EXISTS ACROSS THE
REMAINDER OF THE AREA.

A WIND ADVISORY REMAINS IN EFFECT FOR EAST CENTRAL KANSAS UNTIL 7
PM WITH SOUTHWEST WINDS GUSTING BETWEEN 40 AND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL RETURN TO THE ENTIRE AREA WEDNESDAY
NIGHT INTO THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT
IS TOO EARLY TO DETERMINE WHETHER OR NOT ANY OF THESE STORMS MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING...GENERALLY BETWEEN 6
PM TO MIDNIGHT FOR PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.

BLAIR

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

76 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
April 3, 5:05 PM CST
Where
Riley County, 0.69 mi N of Manhattan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.580

Hail, Pottawatomie

When
April 3, 5:20 PM CST to 5:21 PM CST
Where
Pottawatomie County, 2.25 mi ENE of St George
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.390

Hail, Pottawatomie

When
April 3, 5:20 PM CST to 5:21 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Hail, Riley

When
April 3, 5:23 PM CST
Where
Riley County, 4.67 mi SSE of Zeandale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Hail, Pottawatomie

When
April 3, 5:25 PM CST to 5:26 PM CST
Where
Pottawatomie County, Wamego
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.200, -96.320

Thunderstorm Wind, Wabaunsee

When
April 3, 5:40 PM CST to 5:42 PM CST
Where
Wabaunsee County, Maple Hill
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.080, -96.030

Major structual damage was caused to an outbuilding.

Hail, Pottawatomie

When
April 3, 5:42 PM CST to 5:44 PM CST
Where
Pottawatomie County, 0.87 mi NE of St Marys
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.060

Hail, Wabaunsee

When
April 3, 5:42 PM CST to 5:44 PM CST
Where
Wabaunsee County, 6.31 mi N of Newbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.170, -96.150

Hail, Pottawatomie

When
April 3, 5:43 PM CST to 5:47 PM CST
Where
Pottawatomie County, 0.87 mi SW of St Marys
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.080

Hail, Pottawatomie

When
April 3, 5:45 PM CST to 5:49 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.190, -96.070

Hail, Shawnee

When
April 3, 5:45 PM CST to 5:46 PM CST
Where
Shawnee County, 3.29 mi WNW of Rossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -96.010

Hail, Pottawatomie

When
April 3, 5:45 PM CST
Where
Pottawatomie County, 0.87 mi NE of St Marys
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.060

Hail, Pottawatomie

When
April 3, 5:45 PM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.460

Spotter was located 3 miles east of St. Marys on highway 24. Winds estimated 40-50 mph.

Hail, Jackson

When
April 3, 5:49 PM CST to 5:50 PM CST
Where
Jackson County, 0.87 mi SE of Delia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.960

Hail, Jackson

When
April 3, 5:50 PM CST to 5:54 PM CST
Where
Jackson County, 0.87 mi SE of Delia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.960

Thunderstorm Wind, Shawnee

When
April 3, 5:50 PM CST to 6:05 PM CST
Where
Shawnee County, 3.62 mi SSE of Valencia to 2.12 mi SE of Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -95.860

Signifigant microburst occurred across portions of Topeka. Roof damaged at 21st and Wanamaker Road. Power lines and light pole were snapped at 29th and Gage as well as large tree limbs down. Shingles blown off of houses and 3 inche tree limbs down at 29th and Auburn Road. Large tree down, roof removed from barnd, and power lines down near 23rd and Croco Road.

Hail, Jackson

When
April 3, 5:55 PM CST to 5:56 PM CST
Where
Jackson County, 3.75 mi W of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -95.770

Hail, Jackson

When
April 3, 6:03 PM CST to 6:07 PM CST
Where
Jackson County, 4.86 mi E of Hoyt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.260, -95.610

Hail, Jackson

When
April 3, 6:03 PM CST
Where
Jackson County, 5.24 mi WSW of Mayetta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.820

Hail, Jefferson

When
April 3, 6:07 PM CST to 6:11 PM CST
Where
Jefferson County, 0.69 mi N of Meriden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -95.570

Hail, Jefferson

When
April 3, 6:10 PM CST to 6:14 PM CST
Where
Jefferson County, 0.87 mi NE of Valley Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -95.460

Thunderstorm Wind, Shawnee

When
April 3, 6:14 PM CST to 6:15 PM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.670

ASOS stationed at Forbes Field recorded a 59 mph wind gust.

Thunderstorm Wind, Morris

When
April 3, 6:14 PM CST to 6:15 PM CST
Where
Morris County, 0.69 mi S of White City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -96.730

Spotter estimated wind speeds of 65 mph.

Hail, Morris

When
April 3, 6:16 PM CST to 6:17 PM CST
Where
Morris County, 0.54 mi W of White City
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -96.740

Hail, Morris

When
April 3, 6:19 PM CST
Where
Morris County, 0.69 mi S of White City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.790, -96.730

Thunderstorm Wind, Jefferson

When
April 3, 6:20 PM CST to 6:27 PM CST
Where
Jefferson County, 1.42 mi WSW of Williamstown to 1.03 mi SE of Williamstown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.062, -95.354

A well formed gustnado developed along the frontal boundary and rear flank downdraft intersection near Williamstown along highway 24. The stong circulation persisted for nearly 5 minutes, with a max width of 0.25 miles. NWS survey vrew identified areas of enhanced wind damage from well formed gustnado. Two center pivot irrigations were flipped over, a large outdoor shed was destroyed, and several tree limbs were snapped.

Hail, Morris

When
April 3, 6:25 PM CST to 6:26 PM CST
Where
Morris County, 2.63 mi SW of Burdick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -96.860

Thunderstorm Wind, Morris

When
April 3, 6:25 PM CST to 6:27 PM CST
Where
Morris County, 2.63 mi SW of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -96.860

Trained spotter estimated winds of 60 mph.

Hail, Morris

When
April 3, 6:32 PM CST to 6:35 PM CST
Where
Morris County, 2.63 mi SW of Burdick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.540, -96.860

Hail, Morris

When
April 3, 6:33 PM CST
Where
Morris County, 1.28 mi WSW of Burdick
Measured
0.88 in hail
Reported by
Public
Coordinates
38.560, -96.850

Hail, Wabaunsee

When
April 3, 6:36 PM CST to 6:37 PM CST
Where
Wabaunsee County, 5.96 mi E of Alta Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.370

Hail, Geary

When
April 3, 6:37 PM CST
Where
Geary County, 16.14 mi E of Olson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.500

Hail, Morris

When
April 3, 6:37 PM CST to 6:39 PM CST
Where
Morris County, 1.28 mi WSW of Burdick
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.560, -96.850

Hail, Wabaunsee

When
April 3, 6:54 PM CST to 6:55 PM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Hail, Morris

When
April 3, 6:58 PM CST to 6:59 PM CST
Where
Morris County, 4.18 mi S of Council Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -96.490

Thunderstorm Wind, Osage

When
April 3, 7:03 PM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -95.740

Trained spotter estimated winds of 70 mph.

Hail, Osage

When
April 3, 7:03 PM CST to 7:07 PM CST
Where
Osage County, 6.22 mi N of Burlingame
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -95.830

Hail, Osage

When
April 3, 7:05 PM CST to 7:07 PM CST
Where
Osage County, Burlingame
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.830

Hail, Osage

When
April 3, 7:07 PM CST
Where
Osage County, 5.26 mi NW of Burlingame
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -95.890

Hail, Osage

When
April 3, 7:13 PM CST to 7:14 PM CST
Where
Osage County, 3.23 mi W of Carbondale
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -95.690

Hail, Lyon

When
April 3, 7:13 PM CST to 7:14 PM CST
Where
Lyon County, 5.3 mi SSW of Allen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.580, -96.210

Hail, Lyon

When
April 3, 7:13 PM CST to 7:16 PM CST
Where
Lyon County, 3.5 mi S of Bushong
Measured
1.5 in hail
Reported by
Public
Coordinates
38.600, -96.260

Hail, Osage

When
April 3, 7:19 PM CST to 7:21 PM CST
Where
Osage County, 1.08 mi E of Carbondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.610

Hail, Lyon

When
April 3, 7:20 PM CST to 7:24 PM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Hail, Osage

When
April 3, 7:20 PM CST to 7:23 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -95.560

Hail, Shawnee

When
April 3, 7:22 PM CST to 7:23 PM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.670

Hail, Shawnee

When
April 3, 7:23 PM CST to 7:27 PM CST
Where
Shawnee County, 3.2 mi SSE of Watson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.570

Hail, Shawnee

When
April 3, 7:23 PM CST to 7:27 PM CST
Where
Shawnee County, 2.56 mi ESE of Berryton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.910, -95.590

Hail, Douglas

When
April 3, 7:25 PM CST to 7:30 PM CST
Where
Douglas County, 0.54 mi W of Lone Star
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.870, -95.360

Hail, Osage

When
April 3, 7:25 PM CST to 7:29 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1.75 in hail
Reported by
Public
Coordinates
38.780, -95.560

Hail, Shawnee

When
April 3, 7:26 PM CST to 7:27 PM CST
Where
Shawnee County, 2.26 mi ENE of Watson
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.960, -95.560

Hail, Shawnee

When
April 3, 7:26 PM CST to 7:27 PM CST
Where
Shawnee County, 0.88 mi NW of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.610

Hail, Shawnee

When
April 3, 7:26 PM CST to 7:27 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Hail, Douglas

When
April 3, 7:32 PM CST to 7:33 PM CST
Where
Douglas County, 2.33 mi NNW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -95.400

Hail, Douglas

When
April 3, 7:35 PM CST to 7:38 PM CST
Where
Douglas County, 0.69 mi N of Pleasant Grove
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.860, -95.270

Hail, Douglas

When
April 3, 7:35 PM CST to 7:37 PM CST
Where
Douglas County, 1.75 mi NE of Stull
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.990, -95.430

Hail, Osage

When
April 3, 7:35 PM CST to 7:36 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Hail, Douglas

When
April 3, 7:39 PM CST to 7:40 PM CST
Where
Douglas County, 4.38 mi SW of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.280

Hail, Douglas

When
April 3, 7:40 PM CST to 7:44 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Hail, Lyon

When
April 3, 7:40 PM CST to 7:43 PM CST
Where
Lyon County, 1.28 mi WNW of Emporia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.410, -96.200

Hail, Lyon

When
April 3, 7:40 PM CST to 7:44 PM CST
Where
Lyon County, 3.51 mi SW of Lang
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -96.120

Thunderstorm Wind, Lyon

When
April 3, 7:40 PM CST to 7:42 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.510, -96.260

Reports of roof damage, small sheds, and barns destroyed. A roof was also removed from a home in the Americus area.

Hail, Lyon

When
April 3, 7:40 PM CST to 7:43 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.510, -96.260

Hail, Lyon

When
April 3, 7:40 PM CST to 7:43 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.510, -96.260

Hail, Douglas

When
April 3, 7:41 PM CST to 7:42 PM CST
Where
Douglas County, 2.77 mi WSW of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.280

Hail, Lyon

When
April 3, 7:41 PM CST to 7:43 PM CST
Where
Lyon County, 4.15 mi N of Emporia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.460, -96.180

Hail, Lyon

When
April 3, 7:41 PM CST to 7:42 PM CST
Where
Lyon County, 0.54 mi E of Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.170

Hail, Lyon

When
April 3, 7:41 PM CST to 7:46 PM CST
Where
Lyon County, 1.38 mi S of Emporia
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.380, -96.180

Hail, Jefferson

When
April 3, 7:42 PM CST
Where
Jefferson County, 2.62 mi SW of Oskaloosa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.190, -95.350

Hail, Douglas

When
April 3, 7:44 PM CST to 7:45 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.190

Hail, Douglas

When
April 3, 7:45 PM CST to 7:46 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.100

Hail, Douglas

When
April 3, 7:45 PM CST to 7:46 PM CST
Where
Douglas County, Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.230

Hail, Douglas

When
April 3, 7:47 PM CST to 7:48 PM CST
Where
Douglas County, 1.38 mi S of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.100

Hail, Jefferson

When
April 3, 7:48 PM CST to 7:49 PM CST
Where
Jefferson County, 1.07 mi E of Buck Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -95.250

Thunderstorm Wind, Coffey

When
April 3, 8:00 PM CST to 8:01 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

Wind measured by Coffey County Airport AWOS.

Hail, Osage

When
April 3, 8:03 PM CST to 8:04 PM CST
Where
Osage County, 2.76 mi S of Melvern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.630

Hail, Coffey

When
April 3, 8:07 PM CST to 8:10 PM CST
Where
Coffey County, 2.07 mi N of Sharpe
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.310, -95.680

Hail, Osage

When
April 3, 8:08 PM CST to 8:09 PM CST
Where
Osage County, 1.62 mi W of Olivet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.780

Thunderstorm Wind, Franklin

When
April 3, 8:08 PM CST to 8:10 PM CST
Where
Franklin County, 3.2 mi NNE of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -95.350

Tree branches down approximately 1-2 inches in diameter.

Hail, Osage

When
April 3, 8:09 PM CST
Where
Osage County, 0.88 mi NW of Melvern
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.510, -95.640

Hail, Osage

When
April 3, 8:09 PM CST
Where
Osage County, 1.08 mi W of Melvern
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.500, -95.650

Hail, Coffey

When
April 3, 8:10 PM CST to 8:13 PM CST
Where
Coffey County, 0.69 mi S of Waverly
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.390, -95.600

Hail, Osage

When
April 3, 8:14 PM CST to 8:15 PM CST
Where
Osage County, 2.76 mi S of Lyndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -95.680

Hail, Osage

When
April 3, 8:18 PM CST to 8:19 PM CST
Where
Osage County, 0.88 mi NW of Melvern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -95.640

Thunderstorm Wind, Anderson

When
April 3, 8:20 PM CST to 8:25 PM CST
Where
Anderson County, 4.68 mi NNE of Mont Ida to 4.94 mi E of Welda
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.330

Wind damage reported in several locations across Anderson County. Roof removed from barn, windows broken out of home, shingles off of homes, and a missing carport.

Hail, Franklin

When
April 3, 8:26 PM CST to 8:29 PM CST
Where
Franklin County, 0.88 mi SW of Princeton
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.470, -95.280

Hail, Coffey

When
April 3, 8:30 PM CST
Where
Coffey County, 2.97 mi SSE of Waverly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.360, -95.580

Thunderstorm Wind, Anderson

When
April 3, 9:27 PM CST to 9:29 PM CST
Where
Anderson County, Kincaid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -95.150

Trained spotter estimated 60 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288196, 288198, 288199, 288203, 288202, 288275, 288204, 288205, 288206, 288207, 288208, 288211, 288212, 288209, 288210, 288309, 288213, 288215, 288217, 288218, 288219, 288270, 288276, 288220, 288221, 288310, 288244, 288290, 288258, 288222, 288223, 288224, 288225, 288227, 288226, 288291, 288294, 288228, 288229, 288231, and more.